Oklahoma, 2016Flash Flood in Oklahoma, June 1, 2016
June 1, 2016 · NWS OUN · 1 event in 1 county or zone
With a front lingering in the region and a cut off low moving overhead, scattered to widespread showers formed across Oklahoma and north Texas the morning of the 1st and continued through the 2nd producing some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a front lingering in the region and a cut off low moving overhead, scattered to widespread showers formed across Oklahoma and north Texas the morning of the 1st and continued through the 2nd producing some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 11:36 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 1, 11:36 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1236 PM CDT WED JUN 1 2016
.AVIATION...
Widespread MVFR ceilings are expected with areas of IFR ceilings
and scattered showers and thunderstorms.
&&
.PREV DISCUSSION... /issued 952 AM CDT WED JUN 1 2016/
UPDATE...
Increased PoPs for this afternoon and evening along the stalled
surface boundary. Expanded flood watch northward. See discussion
below.
DISCUSSION...
Shower and thunderstorm coverage should increase late this morning
through early this afternoon near the surface boundary and
tightening 700 MB baroclinic zone. Very moist conditions (PWATS
1.5-1.7 inches) are expected today, along with pockets of
instability. The heaviest precipitation appears possible late this
afternoon near and WSW of the OKC metro where isentropic ascent and
confluent flow appear to be maximized. All updated products have
been sent, along with the extension of the flood watch.
PREV DISCUSSION... /issued 643 AM CDT WED JUN 1 2016/
DISCUSSION...
The 01/12Z TAF discussion is below.
AVIATION...
Overall, a low confidence aviation forecast. Scattered showers
will continue to affect central Oklahoma through this morning.
These impacts will be primarily at KOKC/KOUN/KLAW.
Confidence for TSRA redevelopment is high enough at all sites
except KPNC/KGAG/KWWR to include VCTS/TSRA this afternoon.
Confidence for TSRA decreases at all sites except KSPS and KLAW
after 00Z, so opted to include PROB30s only at these sites.
However, any central Oklahoma site could experience TSRA even
after 00Z.
Surface winds will be generally light and at times somewhat
variable/chaotic through the period--especially in the vicinity of
any storms. MVFR ceilings may develop toward the end of the TAF
period.
Mahale
PREV DISCUSSION... /issued 438 AM CDT WED JUN 1 2016/
DISCUSSION...
The primary forecast concerns remain rain chances and flooding
potential this week.
Currently, a diffuse surface boundary is located from southwest
Oklahoma to north central Oklahoma. Showers and thunderstorms have
been developing in the vicinity of the boundary. Rain chances today
will be greatest along and to the south of this boundary. Very
weak flow aloft suggests that storm propagation likely will be
driven by outflow boundaries and storm interactions. Consequently,
localized flooding will be the greatest hazard from any storms.
Through Thursday, the highest rainfall totals are expected to be
across southern Oklahoma and adjacent north Texas, in association
with the greatest isentropic ascent and the closer proximity to
the closed upper-level low and greater precipitable waters.
Heavier rain may linger in southern Oklahoma through the day
Thursday. Therefore, opted to extended the flood watch through 7
PM Thursday from Carter/Love counties to the east.
The closed-low will continue to influence southern Oklahoma at least
through late Friday. Expect a tight northwest to southeast gradient
in rain and cloud cover across the region. Rainfall rates should be
lighter on Friday, so opted to not extend the flood watch to this
period.
Still expect the northern stream to push a cold front through the
region on Saturday. In its wake, expect drier air to filter into the
area for Sunday. Both the 01/00Z ECMWF and GFS suggest dew points
may drop into the upper 40s and 50s behind the front, which should
result in dry weather and seasonably cool mornings early next
week.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 63 76 63 / 70 40 50 30
Hobart OK 76 61 76 61 / 80 40 50 20
Wichita Falls TX 77 63 77 63 / 80 60 60 40
Gage OK 77 57 77 56 / 30 20 20 10
Ponca City OK 79 62 79 61 / 60 20 20 10
Durant OK 78 65 77 65 / 50 60 60 60
&&
.OUN Watches/Warnings/Advisories...
OK...Flood Watch until 7 PM CDT this evening for OKZ012>029-033>040-
044.
Flood Watch through Thursday morning for OKZ045.
Flood Watch through Thursday evening for OKZ041-046>048-050>052.
TX...Flood Watch until 7 PM CDT this evening for TXZ083>085.
Flood Watch through Thursday morning for TXZ086>090.
&&Hazardous weather outlook, Jun 1, 11:48 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT WED JUN 1 2016
OKZ004>048-050>052-TXZ083>090-021800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1248 PM CDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
.HEAVY RAINFALL...
HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF
CENTRAL...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH
TEXAS. THE FLOOD WATCH HAS BEEN EXPANDED FOR THIS AFTERNOON AND
EVENING TO INCLUDE THESE AREAS.
.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST EARLY THIS
EVENING. SEVERE STORMS ARE UNLIKELY...ALTHOUGH SOME WIND GUSTS
NEAR 40 MPH MAY ACCOMPANY ANY STRONGER STORMS THAT MANAGE TO
DEVELOP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
.HEAVY RAINFALL...
HEAVY RAINFALL WILL REMAIN POSSIBLE THURSDAY ACROSS PARTS OF
SOUTHERN OKLAHOMA. A FLOOD WATCH IS IN EFFECT FOR THIS AREA. THE
RAIN WILL DIMINISH FROM WEST TO EAST DURING THE DAY ON THURSDAY.
.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY.
THE RISK OF SEVERE STORMS WILL BE LOW.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
CMS
In the hours before
Special weather statement, Jun 1, 11:05 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT WED JUN 1 2016
OKZ017-011800-
BLAINE OK-
1205 PM CDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE COUNTY UNTIL
100 PM CDT...
AT 1203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WATONGA...
MOVING WEST AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
VERY HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
LOCATIONS IMPACTED INCLUDE...
WATONGA...HITCHCOCK AND EAGLE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3599 9833 3581 9833 3576 9863 3600 9863
TIME...MOT...LOC 1703Z 86DEG 11KT 3591 9841
03
Flash Flood, Pottawatomie
- When
- June 1, 12:39 PM CST to 3:39 PM CST
- Where
- Pottawatomie County, 2.58 mi NNW of Shawnee to 1.21 mi NNW of Shawnee
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.363, -96.941
Water rescue due to stalled car at Airport dr. and Macarthur st. Also reports of water 2 to 2.5 feet deep over W Benedict and N Kennedy.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633063.